Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 98, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 21, 2004, 5:10 PM MDT for Union County, New Mexico. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2004, 5:10 PM MDT (23:10 UTC)
- Expired
- Jun 21, 2004, 6:15 PM MDT
- In force
- 65 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Union County, NM
The radar
The Pueblo radar (KPUX), 213 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:15 PM MDT | HAIL 1 | Capulin, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:45 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 811 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 212310 SVRABQ NMC059-220015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 510 PM MDT MON JUN 21 2004 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO * UNTIL 615 PM MDT * AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF DES MOINES...MOVING EAST AT 20 MPH. ANOTHER SEVERE STORM WAS 15 MILES NORTHEAST OF GLADSTONE MOVING SOUTHEAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE CAPULIN...GLADSTONE...GRENVILLE...SOFIA AND MOUNT DORA SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE HAIL. MOVE INDOORS AND AVOID WINDOWS. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LAT...LON 3684 10399 3627 10400 3613 10341 3678 10334 $$ 44
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:59 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 21, 2:59 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 259 PM MDT MON JUN 21 2004 .DISCUSSION...ANOTHER ROUND OF SEVERE WEATHER EXPECTED THIS AFTERNOON THROUGH THE EARLY EVENING HOURS...MAINLY OVER NE NEW MEXICO WHERE SPC HAS SLIGHT RISK. CONVECTION BEGINNING TO DEVELOP EAST OF THE SANGRE DE CRISTO MOUNTAINS AND SPC HAS RECENTLY ISSUED SEVERE TSTORM WATCH 505 FOR COLFAX/UNION/QUAY/HARDING/MORA COUNTIES THROUGH 02Z. SURFACE BOUNDARY CONTINUES TO SLOWLY SAG SOUTH AND APPEARS TO HAVE CLEARED KTCC AND KCVN. BEST THREAT FOR STORMS WILL BE OVER THE NE ZONES TONIGHT AS ACTIVITY CONVERGENCES INTO AN MCS AND TRACKS INTO THE TX PANHANDLE. CONVECTIVE OUTFLOW COMBINED WITH EASTERLY WINDS SHOULD PUSH THROUGH CENTRAL MOUNTAIN CHAIN AND ALLOW FOR DECENT GAP WINDS TO DEVELOP DURING THE LATE EVENING AND PERSIST INTO TUESDAY MORNING. MODELS INDICATING GOOD LOW LEVEL MOISTURE OVER EASTERN ZONES TONIGHT...WILL GO WITH MOSTLY CLOUDY SKIES FOR THESE AREAS. FORECAST CHALLENGE FOR TOMORROW WILL BE CONVECTIVE ACTIVITY OVER THE FA. MID/HIGH LEVEL MOISTURE WILL CONTINUE TO STREAM INTO THE STATE...WHICH WILL ALLOW FOR ISOLATED TO WIDELY SCATTERED STORMS TO DEVELOP OVER MUCH OF THE CWA. HOW FAR WEST THE MOISTURE PUSHES WILL DETERMINE IF ANY OF THE STORMS WEST OF THE CENTRAL MOUNTAIN CHAIN WILL BE MOIST. APPEARS BEST THREAT FOR DRY ACTIVITY WILL BE OVER THE GILA MOUNTAINS. A MIX OF WET AND DRY ARE POSSIBLE ALONG MANZANO/SANDIA AND WEST OF THE SANGRE DE CRISTO MOUNTAINS. ONLY MINOR TWEAKS FOR REMAINDER OF INHERITED FORECAST. ACTIVE WEATHER OVER THE ENTIRE STATE FOR WED AND THURS AS WEAK DISTURBANCES RIDE THROUGH THE UPPER LEVEL FLOW. NEXT SURFACE FRONT PROGGED TO PUSH THROUGH EASTERN NM THURS NIGHT INTO FRI. DPORTER && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON................ 054/086 053/089 054 46-00 GALLUP.................... 045/084 046/085 047 46000 GRANTS.................... 046/083 046/086 048 46011 GLENWOOD.................. 050/091 052/089 055 46-11 CHAMA..................... 041/074 040/079 043 46222 LOS ALAMOS................ 050/077 048/080 049 46112 RED RIVER................. 040/068 040/071 041 46332 TAOS...................... 045/076 043/079 045 46322 SANTA FE.................. 053/077 049/081 050 46123 SANTA FE AIRPORT.......... 054/079 051/084 052 46113 ESPANOLA.................. 048/082 046/086 050 46112 ALBUQUERQUE HEIGHTS....... 062/085 061/089 062 46013 ALBUQUERQUE VALLEY........ 056/086 055/089 059 46013 ALBUQUERQUE FOOTHILLS..... 060/083 058/086 059 46013 ALBUQUERQUE WEST MESA..... 062/085 059/087 060 46013 SOCORRO................... 055/085 061/089 057 46013 SANDIA PARK/CEDAR CREST... 055/077 053/079 054 46123 MORIARTY/ESTANCIA......... 052/079 052/083 051 46123 CARRIZOZO................. 055/077 058/088 057 46123 RUIDOSO................... 055/070 055/081 055 46123 RATON..................... 047/071 046/081 048 46522 LAS VEGAS................. 047/072 047/081 050 46223 ROY....................... 050/074 051/084 053 46322 CLAYTON................... 051/074 054/085 058 46522 SANTA ROSA................ 055/079 056/090 058 46222 TUCUMCARI................. 059/079 059/089 063 46312 FORT SUMNER............... 058/080 060/091 061 46222 CLOVIS.................... 059/079 059/088 061 46212 PORTALES.................. 060/079 060/088 062 46212 ROSWELL................... 063/083 061/090 064 46222 && .ABQ WATCHES/WARNINGS/ADVISORIES...NONE. && 46
Hazardous weather outlook, Jun 21, 6:00 AM MDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON JUN 21 2004 NMZ001>021-026-221200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WESTCENTRAL MOUNTAINS- 600 AM MDT MON JUN 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR NORTHEAST NEW MEXICO. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... NORTHWESTERLY FLOW ALOFT AND ABUNDANT SURFACE MOISTURE OVER THE NORTHEASTERN PLAINS WILL AID THE DEVELOPMENT OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS DURING THE AFTERNOON AND EVENING ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN FAR NORTHEAST NEW MEXICO. 23
In the hours before
Local storm report, Jun 21, 11:25 AM MDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1125 AM MDT MON JUN 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL 16 ESE GLADSTONE 36.22N 103.71W
06/19/2004 1.00 INCH UNION NM PUBLIC
&&
AWIPSUSRLocal storm report, Jun 21, 1:57 PM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
157 PM MDT MON JUN 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL RIBERA 35.37N 105.45W
06/19/2004 1.00 INCH SAN MIGUEL NM PUBLIC
&&
44Local storm report, Jun 21, 4:44 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
444 PM MDT MON JUN 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0259 PM HAIL 8 NNW RATON 36.99N 104.50W
06/21/2004 0.88 INCH COLFAX NM PUBLIC
0315 PM HAIL 1 E RATON 36.89N 104.42W
06/21/2004 1.75 INCH COLFAX NM PUBLIC
0323 PM HAIL RATON 36.89N 104.44W
06/21/2004 1.00 INCH COLFAX NM EMERGENCY MNGR
0335 PM HAIL RATON 36.89N 104.44W
06/21/2004 1.75 INCH COLFAX NM LAW ENFORCEMENT
0409 PM HAIL RATON 36.89N 104.44W
06/21/2004 1.75 INCH COLFAX NM CO-OP OBSERVER
&&
KDThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:01 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 59 min |
| Jun 21, 3:58 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 62 min |
| Jun 21, 4:21 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 54 min |
| Jun 21, 4:59 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 61 min |
| Jun 21, 5:00 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 60 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.